Since 2006 there have been increased reports of severe agranulocytosis and vasculitis associated with levamisole use. Historically, levamisole was an immunomodulatory agent used in various cancer treatments in the United States. Currently the drug is used as an antihelminthic veterinary medication, but it is also used as an additive in freebase cocaine. There are multiple reports of levamisole-induced vasculitis in the head and neck but limited reported cases in the lower extremities. This article describes a 60-year-old woman who presented to the emergency department with multiple painful lower-extremity ulcerations.
Radiographs, laboratory studies, and punch biopsy were performed. Physical examination findings and laboratory results were negative for signs of infection. Treatment included local wound care and education on cocaine cessation, and the patient was transferred to a skilled nursing facility. Her continued use of cocaine, however, prevented her ulcers from healing.
Local wound care and cocaine cessation is the optimal treatment for levamisole-induced lesions. With the increase in the number of patients with levamisole-induced vasculitis, podiatric physicians and surgeons would benefit from the immediate identification of these ulcerations, as their appearance alone can be distinct and pathognomonic. Early identification of levamisole-induced ulcers is important for favorable treatment outcomes. A complete medical and social history is necessary for physicians to treat these lesions with local wound care and provide therapy for patients with addictions.
Antiphospholipid syndrome is an autoimmune disease characterized by vascular thrombosis involving both the arterial and venous systems that can lead to tissue ischemia or end-organ damage. Much of the literature describes various symptoms at initial presentation, but isolated tissue ischemia manifesting as a solitary blue toe is unusual. We discuss a case of a 23-year-old man who presented to the emergency department with a solitary blue fourth digit with minimal erythema and edema, who was suffering from exquisite pain. Following an extensive workup, the patient was diagnosed with antiphospholipid syndrome with thrombi of the vasculature in their lower extremity. With therapeutic anticoagulation, the patient's symptoms subsided and amputation of the digit was prevented.
INTRODUCTION AND OBJECTIVES: Due to its inert character and desired biocompatibility, titanium (Ti) implants have been universally accepted as safer alternatives to the previous conventional orthopedic hardware implants. However, a recent emergence of Type IV hypersensitivity reactions to Ti have displayed symptoms that include eczema, contact dermatitis, prolonged fever, sterile osteomyelitis, and impaired fracture and wound healing. The following case presents a patient with postoperative incision dehiscence and devascularization of cortical surfaces in contact with Ti hardware after undergoing a medial displacement calcaneal osteotomy and a first metatarsal-cuneiform arthrodesis. To our knowledge, this is the only reported case of an allergic reaction to a Ti implant in the foot or ankle in the United States.
METHODS: Diagnostic tools to confirm a Ti hypersensitivity reaction include a patch test and lymphocyte transformation test. The lymphocyte transformation test can be utilized if a false negative patch test is suspected. Potential treatment options include immunosuppressants, removal or substitution of the Ti hardware, and external fixation.
RESULTS: In this case, the patient's allergy to Ti was confirmed with a patch test, and all hardware was subsequently removed with no other complications.
CONCLUSIONS: A hypersensitivity reaction to Ti should remain a differential diagnosis for a patient presenting with symptoms such as prolonged fever, contact dermatitis, sterile osteomyelitis, and impaired wound healing. Preoperative diagnostic tools, such as the patch test, can be utilized to prevent allergic reactions from occurring. Treatments for Ti hypersensitivity should be tailored to fit the patient's needs and can include removal or substitution of the Ti hardware, external fixation, and immunosuppressants.